Encyclopedia Home / B / Barbiturate intoxication and overdose

Barbiturate intoxication and overdose

  • Alternative Names

    Intoxication - barbiturates


    Treatment

    Most overdoses of depressant medications are mixtures of drugs, commonly alcohol and barbiturates or benzodiazepines, or barbiturates and opiates (heroin or Oxycontin).

    Some users use a combination of all four drugs. Those who take such combinations tend to be either new users who don't know that such combinations are a recipe for coma or death, or experienced users who want to entirely blot out consciousness. This second group is among the most difficult to treat.

    Because mixtures are the most common cause of death, an opiate-blocking drug called naloxone (Narcan) is often used to treat overdose when an opiate was part of the mix. If opiates are involved, naloxone will often rapidly restore consciousness and breathing.

    There is no direct antidote to barbiturates or alcohol overdose. In such overdoses, respiration must be maintained by artificial means until the drugs are removed from the body. Some drugs may help speed the removal of barbiturates.


    Support Groups


    Expectations (prognosis)

    For barbiturate overdose or mixture overdose, the death rate is about 10%, and can be higher if proper treatment is not readily given. Early deaths result from cardiovascular collapse and respiratory arrest.

    With current life support measures, including decontamination, supportive care, and helping the body eliminate the drugs, mortality may be less than 2 percent.


    Complications

    Barbiturates may cause prolonged coma and may damage fetuses of pregnant women.


    Calling your health care provider

    Call 911 immediately if someone has taken barbiturates and seems lethargic or has slowed breathing, or if someone has taken barbiturates with alcohol, opiates, or benzodiazepine drugs. These drugs together cause greater effects than each alone. More than half of all overdose deaths result from drug mixtures.